Title of article :
The Eigenstructure of the Bernstein Operator Original Research Article
Author/Authors :
Shaun Cooper ، نويسنده , , Shayne Waldron and Nick Hay، نويسنده ,
Issue Information :
روزنامه با شماره پیاپی سال 2000
Pages :
33
From page :
133
To page :
165
Abstract :
The Bernstein operator Bn reproduces the linear polynomials, which are therefore eigenfunctions corresponding to the eigenvalue 1. We determine the rest of the eigenstructure of Bn. Its eigenvalues areλ(n)k≔n!(n−k)! 1nk, k=0, 1, …, n,and the corresponding monic eigenfunctions p(n)k are polynomials of degree k, which have k simple zeros in [0, 1]. By using an explicit formula, it is shown that p(n)k converges as n→∞ to a polynomial related to a Jacobi polynomial. Similarly, the dual functionals to p(n)k converge as n→∞ to measures that we identity. This diagonal form of the Bernstein operator and its limit, the identity (Weierstrass density theorem), is applied to a number of questions. These include the convergence of iterates of the Bernstein operator and why Lagrange interpolation (at n+1 equally spaced points) fails to converge for all continuous functions whilst the Bernstein approximants do. We also give the eigenstructure of the Kantorovich operator. Previously, the only member of the Bernstein family for which the eigenfunctions were known explicitly was the Bernstein–Durrmeyer operator, which is self adjoint.
Keywords :
* semigroup , * quasi-interpolant , * Jacobi polynomials , * eigenfunctions , * diagonalisation , * (multivariate) Bernstein operator , * total positivity , * eigenvalues , * Stirling numbers
Journal title :
Journal of Approximation Theory
Serial Year :
2000
Journal title :
Journal of Approximation Theory
Record number :
851837
Link To Document :
بازگشت